Alert archive / Iowa / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 14, NWS Des Moines, IA

March 21, 2007Kossuth County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Mar 21, 2007, 7:04 PM CDT for Kossuth County, Iowa. It was in force for 56 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 21, 2007, 7:04 PM CDT (00:04 UTC)
Expired
Mar 21, 2007, 8:00 PM CDT
In force
56 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Kossuth County, IA

The radar

The Des Moines radar (KDMX), 164 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 21, 7:10 PM CDTHAIL 18 Ne Cylinder, IADELAYED REPORT FROM KICD RADIO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 21, 5:15 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 0.1 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2007-03-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2007-03-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -79 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
530 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
-79 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 220004
SVRDMX
IAC109-220100-
/O.NEW.KDMX.SV.W.0014.070322T0004Z-070322T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
704 PM CDT WED MAR 21 2007

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL KOSSUTH COUNTY IN NORTH CENTRAL IOWA...

* UNTIL 800 PM CDT

* AT 659 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 11
  MILES EAST OF EMMETSBURG...OR 33 MILES SOUTH OF FAIRMONT...AND
  MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ALGONA BY 720 PM CDT...

THE TOWNS OF FENTON...LONE ROCK...ALGONA AIRPORT...BURT AND WESLEY
ARE ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM.

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

LAT...LON 4326 9446 4301 9446 4295 9398 4325 9398

$$

VACHALEK
3 follow-up statements
000 
WWUS53 KDMX 220030
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
730 PM CDT WED MAR 21 2007

IAC109-220100-
/O.CON.KDMX.SV.W.0014.000000T0000Z-070322T0100Z/
KOSSUTH IA-
730 PM CDT WED MAR 21 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL
KOSSUTH COUNTY UNTIL 800 PM CDT...

AT 725 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 5 MILES NORTHEAST OF ALGONA...OR 35 MILES SOUTH OF BLUE
EARTH...MOVING EAST AT 25 MPH.

THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF CENTRAL
KOSSUTH COUNTY...INCLUDING THE TOWN OF WESLEY.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY AWAY FROM WINDOWS.

REPORT WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE HALF 
INCH...OR STORM DAMAGE BY CALLING LOCAL LAW ENFORCEMENT AND ASKING 
THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4326 9446 4301 9446 4295 9398 4325 9398

$$

VACHALEK
000 
WWUS53 KDMX 220039 CCA
SVSDMX

SEVERE WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE DES MOINES IA
730 PM CDT WED MAR 21 2007

IAC109-220100-
/O.COR.KDMX.SV.W.0014.000000T0000Z-070322T0100Z/
KOSSUTH IA-
730 PM CDT WED MAR 21 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL
KOSSUTH COUNTY UNTIL 800 PM CDT...

AT 725 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 5 MILES NORTHEAST OF ALGONA...OR 35 MILES SOUTH OF BLUE
EARTH...MOVING EAST AT 25 MPH.

THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF CENTRAL
KOSSUTH COUNTY...INCLUDING THE TOWN OF WESLEY.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY AWAY FROM WINDOWS.

REPORT WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE HALF 
INCH...OR STORM DAMAGE BY CALLING LOCAL LAW ENFORCEMENT AND ASKING 
THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4326 9446 4301 9446 4295 9398 4325 9398

$$

VACHALEK
000 
WWUS53 KDMX 220052
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
752 PM CDT WED MAR 21 2007

IAC109-220102-
/O.EXP.KDMX.SV.W.0014.000000T0000Z-070322T0100Z/
KOSSUTH IA-
752 PM CDT WED MAR 21 2007

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL KOSSUTH COUNTY HAS
BEEN ALLOWED TO EXPIRE...

AT 750 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO
EXPIRE.

IF SEVERE WEATHER OCCURRED EARLIER IN YOUR AREA...CALL LOCAL LAW 
ENFORCEMENT AND ASK THEM TO RELAY THE REPORT TO THE NATIONAL 
WEATHER SERVICE.

LAT...LON 4326 9446 4301 9446 4295 9398 4325 9398

$$

VACHALEK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 21, 3:40 PM CDT, 3 hours 24 minutes earlier.

Area forecast discussion, Mar 21, 3:40 PM CDT, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
340 PM CDT WED MAR 21 2007

.DISCUSSION...
FIRST ROUND OF CNVCTN HAS MOVED OUT OF THE AREA NOW AND WILL HAVE TO
SEE WHEN THE CAP BREAKS.  STRONGEST PART OF CAP IS OVR IA ATTM AND
SHOULD KEEP A LID ON THINGS FOR THE NEXT FEW HOURS.  LASTEST SWODY1
LOOKS GOOD WITH INCEPTION TWD 00Z IN THE SERN NEBRASKA AREA WHERE
LIS ARE NEAR -7 NOW AND SBCAPE AROUND 2000 AT PRESENT.  INIT SEVERE
MAY START OUT ALL MODES, BUT QUICKLY TRANSITION INTO A LINEAR SYS
WITH HAIL AND WND.  TSRA EXITING THE CWA THU MRNG WITH A REL QUITE
PERIOD THU AFTN THRU FRI.  SRN COUNTIES MAY BE BRUSHED FROM TIME TO
TIME AS FRONT HANGS.  AN ACTIVE WKND ON TAP WITH NEG TILT TROF
LIFTING ACROS THE REGION.  SEVERE POTENTIAL IS THERE, BUT RAFL
POTENTIAL IS HIGHER THAN THE PRESENT SYS AND WILL NEED TO BE
MONITORED.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Mar 21, 4:11 PM CDT, 2 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
411 PM CDT WED MAR 21 2007

IAZ004-005-024-035-039-049-222115-
EMMET-KOSSUTH-HUMBOLDT-WEBSTER-BLACK HAWK-MARSHALL-
411 PM CDT WED MAR 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SMALL PORTIONS OF NORTHERN IOWA.

.DAY ONE...TONIGHT

WIDESPREAD THUNDERSTORMS ARE EXPECTED TONIGHT. A FEW SEVERE STORMS ARE
POSSIBLE...MAINLY THIS EVENING...WITH QUARTER SIZED HAIL AND 60
MPH WINDS.

MINOR RIVER FLOODING...PRIMARILY PRODUCED BY SNOW MELT...WILL
CONTINUE ALONG SECTIONS OF THE DES MOINES...IOWA...AND CEDAR RIVERS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ALTHOUGH MANY RIVERS WILL CONTINUE TO SEE GRADUAL FALLS THIS
WEEK...A FEW LOCATIONS MAY STILL REMAIN ABOVE FLOOD STAGE. FOR
DETAILS REGARDING PARTICULAR SITES OR WARNINGS AND
ADVISORIES...PLEASE VISIT THE RIVERS AND HYDROLOGY SECTION OF OUR
WEB PAGE AT WEATHER.GOV/DESMOINES.

ADDITIONAL THUNDERSTORMS ARE EXPECTED BY LATE SATURDAY AND SUNDAY
THEN AGAIN LATE TUESDAY. LOCALLY HEAVY RAINFALL IS POSSIBLE THIS
WEEKEND WITH A CHANCE OF SEVERE STORMS ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING BETWEEN 6 PM AND
MIDNIGHT THEN AGAIN ON SUNDAY.

IAZ006-007-015>017-023-025>028-033-034-036>038-044>048-050-
057>062-070>075-081>086-092>097-222115-
WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-POCAHONTAS-WRIGHT-
FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-HAMILTON-HARDIN-GRUNDY-
CRAWFORD-CARROLL-GREENE-BOONE-STORY-TAMA-AUDUBON-GUTHRIE-DALLAS-
POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-
ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-
WAYNE-APPANOOSE-DAVIS-
411 PM CDT WED MAR 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL BECOME WIDESPREAD ACROSS THE AREA THIS EVENING
INTO THE OVERNIGHT HOURS. SOME SEVERE WEATHER IS POSSIBLE WITH QUARTER
SIZED HAIL AND 65 MPH WINDS THE PRIMARY THREATS. AN ISOLATED
TORNADO IS NOT OUT OF THE QUESTION...BUT NOT LIKELY...WEST OF
INTERSTATE 35 EARLY THIS EVENING. THE HOURS OF CONCERN ARE 6 PM TO
AROUND 3 AM...WITH STORM INITIATION MOST LIKELY FROM WEST CENTRAL
TO NORTHWEST IOWA...FOLLOWED BY A SOUTHEAST PROGRESSION INTO THE
EARLY MORNING HOURS. ISOLATED HEAVY RAINFALL AMOUNTS UP TO AN INCH ARE
POSSIBLE...BUT MOST AREAS WILL BE IN THE ONE QUARTER TO ONE HALF
INCH RANGE...AND NO SIGNIFICANT RISES ON LOCAL STREAMS ARE
EXPECTED WITH THIS PRECIPITATION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ADDITIONAL THUNDERSTORMS ARE EXPECTED SATURDAY AND SUNDAY THEN
AGAIN TUESDAY. LOCALLY HEAVY RAINFALL IS POSSIBLE THIS WEEKEND
WITH A CHANCE OF SEVERE STORMS ON SUNDAY. NUMEROUS ROUNDS OF
THUNDERSTORMS DURING THE PERIOD MAY AFFECT LOCAL STREAMS THAT ARE
ALREADY RUNNING NEAR BANK FULL DUE TO RECENT SNOW MELT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT BETWEEN 6 PM AND
3 AM THEN AGAIN ON SUNDAY.

DONAVON/KINNEY

In the hours before

Local storm report, Mar 21, 6:39 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
639 PM CDT WED MAR 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0637 PM     HAIL             4 WNW SWEA CITY         43.40N 94.38W
03/21/2007  E1.00 INCH       KOSSUTH            IA   TRAINED SPOTTER

            HAIL JUST STARTED

&&

SEARCY
Local storm report, Mar 21, 6:43 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
643 PM CDT WED MAR 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             3 NW DOW CITY           41.96N 95.54W
03/21/2007  E1.00 INCH       CRAWFORD           IA   TRAINED SPOTTER

&&

SEARCY
Local storm report, Mar 21, 6:45 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
645 PM CDT WED MAR 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0643 PM     HAIL             5 NW DOW CITY           41.98N 95.56W
03/21/2007  E1.00 INCH       CRAWFORD           IA   EMERGENCY MNGR

&&

SMALL

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 21, 7:21 PM CDTSevere Thunderstorm WarningDMXCalhoun, Pocahontas39 min
Mar 21, 7:28 PM CDTSevere Thunderstorm WarningDMXWinnebago47 min
Mar 21, 7:55 PM CDTSevere Thunderstorm WarningDMXCrawford35 min
Mar 21, 7:57 PM CDTSevere Thunderstorm WarningDMXHumboldt, Pocahontas, Webster63 min
Mar 21, 8:03 PM CDTSevere Thunderstorm WarningDMXWorth44 min
Mar 21, 8:04 PM CDTSevere Thunderstorm WarningDMXSac41 min
Mar 21, 8:51 PM CDTSevere Thunderstorm WarningDMXPocahontas39 min
Mar 21, 9:28 PM CDTSevere Thunderstorm WarningDMXCerro Gordo26 min
Mar 21, 9:37 PM CDTSevere Thunderstorm WarningDMXKossuth18 min
Mar 21, 9:44 PM CDTSevere Thunderstorm WarningDMXAdams, Taylor46 min
Mar 21, 10:16 PM CDTSevere Thunderstorm WarningDMXRinggold, Union44 min
Mar 21, 11:02 PM CDTSevere Thunderstorm WarningDMXRinggold43 min
Mar 21, 11:33 PM CDTSevere Thunderstorm WarningDMXDecatur42 min
Mar 22, 12:37 AM CDTSevere Thunderstorm WarningDMXWayne38 min
Mar 22, 12:50 AM CDTSevere Thunderstorm WarningDMXAppanoose40 min
Mar 22, 1:33 AM CDTSevere Thunderstorm WarningDMXJasper, Poweshiek24 min
Mar 22, 1:41 AM CDTSevere Thunderstorm WarningDMXAppanoose, Davis34 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.